Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 18, 2003, 11:15 PM EDT for Gloucester County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2003, 11:15 PM EDT (03:15 UTC)
- Expired
- Jul 18, 2003, 11:35 PM EDT
- In force
- 20 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Gloucester County, VA
The radar
The Norfolk radar (KAKQ), 63 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:10 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 9:10 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 910 PM EDT FRI JUL 18 2003 SCTD CONVECTION THAT FIRED ON PREFRONTAL/LEE SIDE TROFFING LATE THIS AFTN BEGINNING TO GRADUALLY WEAKENING ACRS NORTHERN FORECAST AREA THIS EVE. REGIONAL RADARS SHOW ANTHR BKN AREA PCPN ASSOCD WITH COLD FRONT DROPPING SE FROM S PA THRU NW VA SO MORE PCPN EXPECTED LTR TNGT INTO SAT MORN. WITH WEAKENING EVE CONVECTION AND DIFFICULTLY IN PINPOINTING MOST LIKELY AREAS FOR PCPN WITH NEXT BATCH...THINK THE BLANKET HIGH CHC POPS STILL OK FOR THE OVERNIGHT PD. SEE LTL TO IMPROVE ON CURRENT FCST...SO NO EVE UPDATE EXPECTED. PREV DISC BLO: ----------------------------------------------------------------- WILL LEAN TOWARD THE ETA SOLN THIS FCST PCKGE. XPCT SCT CONVECTION WITH APPRCHG CDFRNT NXT 24 TO 36 HRS. SVRL WK S/WS RIDE E ALONG BNDRY AS IT SLOWLY MOVS S ACROSS FA THRU SAT NITE. IN SHORT TERM...CONVECTION ACROSS NRN NC ASSCTD WITH CONVERGENCE FROM OLD BNDRYS. SCT CONVECTION JUST DVLPNG ALONG LEE TROF FROM CHO ON N. THESE SHUD DSPT WITH LOSS OF HTNG...HOWEVER CONVECTION FROM BNDRY THEN MOVES S SO WILL KEEP CHC POPS IN ALL AREAS TONITE. BNDRY SLOWLY SAGS S ACROSS FA SAT & SAT NITE WITH WK S/WS MOVG ALONG BNDRY. THUS...WILL KEEP CHC POPS IN ALL AREAS SAT...BUT WUD NOT BE SURPRISED TO SEE PCPN END ACROSS NRN CNTYS SAT AFTRN. TSCTNS SHOW PLNTY OF MSTR ARND...SO DONT XPCTD TO SEE MUCH IN THE WAY OF SUN. CLDS & PCPN KEEPS TMPS IN 80S. PCPN ENDS N-S ACROSS FA SAT NITE. WILL KEEP CHC POPS ACROSS NC CNTYS ALL NITE AS IT MAY TAKE UNTIL 12Z SUN FOR BNDRY TO APPRCH ALBEMARLE SND. WK HIGH PRS BUILDS IN SUN THEN SLOWLY MOVS E ON MON. DRY BOTH DAYS WITH TMPS NR NRML. UPR PTRN THEN BECOMES QUITE UNUSUAL FOR MID SUMMER. DEEP ERN TROF SETS UP WITH NXT FRNT STALLING IVOF ERN C-BOARD TUE THRU THU. THIS CUD BECOME QUITE A WET AS DEEP TRPLCL MSTR PROGGED NWRD ALONG STALLED BNDRY. WILL KEEP CHC POPS IN FOR THIS PRD. SYSTM SHOWS SIGNS OF LIFTG OUT BY FRI...SO WILL KEEP DAY 7 DRY FOR NOW. AVN...TSRA FCST MAINLY AFTR 21Z FOR VA/MD TAF SITES. ONGOING CONVECTION W-E ACROSS NR NC HAS TSRA IN KECG TAF AS OF 18Z. CWF...NO FLAGS AT THIS TIME. WILL HEADLINE PSBL SCA CNDTNS TUE NITE & WED AS FLOW INCREASES AHEAD OF NXT FRNT. -------------------------------------------------------------------- .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. CULLEN
Hazardous weather outlook, Jul 18, 5:30 AM EDT, 17 hours 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 22 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 18, 8:40 PM EDT, 2 hours 35 minutes before
MDZ024-VAZ099-190115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 840 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN SHORE... AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF STOCKTON TO 3 MILES NORTH OF ONANCOCK...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR... PARKSLEY AND ONLEY AROUND 840 PM... TASLEY AND NELSONIA AROUND 845 PM... MODEST TOWN AND LOCUSTVILLE AROUND 850 PM... CHINCOTEAGUE AND WALLOPS ISLAND AROUND 855 PM... WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN SMALL TREES AND BRANCHES. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3813 7545 3771 7591 3757 7548 3799 7502
Special weather statement, Jul 18, 9:40 PM EDT, 1 hour 35 minutes before
VAZ048-061-062-190230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 940 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORM MOVING INTO CUMBERLAND AND FLUVANNA COUNTIES... AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF TRENTS MILL...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... TRENTON MILLS AND SHORES AROUND 950 PM... LAKESIDE VILLAGE AND COHASSET AROUND 1000 PM... DUNCAN AND FORK UNION AROUND 1005 PM... COLUMBIA AND CARYSBROOK AROUND 1010 PM... STAGE JUNCTION AND ELK HILL AROUND 1015 PM... FIFE AND WILMINGTON AROUND 1020 PM... WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN SMALL TREES AND BRANCHES. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3762 7851 3750 7835 3780 7790 3798 7812
Special weather statement, Jul 18, 10:14 PM EDT, 1 hour 1 minute before
VAZ049-062-063-069-190300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1014 PM EDT FRI JUL 18 2003
...STRONG THUNDERSTORM MOVING THROUGH GOOCHLAND COUNTY...
AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF PEMBERTON...MOVING EAST AT
30 MPH.
THE THUNDERSTORM WILL BE NEAR...
THREE SQUARE AND WEST VIEW AROUND 1015 PM...
OTHMA AND HADENSVILLE AROUND 1020 PM...
IRWIN AND SANDY HOOK AROUND 1025 PM...
GUM SPRING AND MAIDENS AROUND 1030 PM...
OILVILLE AND CROZIER AROUND 1035 PM...
DABNEYS AND LOCUST CREEK AROUND 1040 PM...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN IN THE PATH
OF THIS STORM.
CULLEN
&&
LAT...LON 3778 7820 3761 7816 3755 7782 3767 7761
3788 7766 3790 7795Local storm report, Jul 18, 10:24 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 7 S CAMBRIDGE MD WIND DAMAGE
07/18/03 DORCHESTER POSSIBLE TORNADO. TWO
TRAILERS THROWN 1000 TO
2000 FEET.
CROSSLEYSpecial weather statement, Jul 18, 10:30 PM EDT, 45 minutes before
VAZ048-049-060>098-190330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1030 PM EDT FRI JUL 18 2003 ...SCATTERED THUNDERSTORMS AFFECTING A LARGE PORTION OF CENTRAL AND EASTERN VIRGINIA... THUNDERSTORMS ARE AFFECTING A LARGE PORTION OF CENTRAL AND EASTERN VIRGINIA FROM WEST OF THE 1-95 CORRIDOR TO AREAS WEST OF THE CHESAPEAKE BAY. SEVERAL REPORTS OF PEA TO MARBLE HAIL HAVE BEEN RECEIVED DURING THE PAST HOUR...INCLUDING IN SHORT PUMP AND IN CHESAPEAKE AND PORTSMOUTH. SMALL HAIL...WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING WILL CONTINUE TO BE ASSOCIATED WITH THESE STORMS THROUGH 1130 PM. CULLEN
Local storm report, Jul 18, 11:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 PM 3 S WHITE MARSH VA 0.75 IN HAIL
07/18/03 GLOUCESTER LIMBS DOWN.
CROSSLEYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:25 PM EDT | Special Marine Warning | AKQ | 20 min | |
| Jul 18, 8:31 PM EDT | Special Marine Warning | AKQ | 44 min | |
| Jul 18, 8:31 PM EDT | Special Marine Warning | AKQ | 44 min | |
| Jul 18, 9:44 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 31 min |
| Jul 18, 10:46 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester | 19 min |
| Jul 19, 12:47 AM EDT | Flash Flood Warning | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 88 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.